U.S. doctors online nowAsk doctors free
A 21-year-old male asked:

i threw up an hour after taking azithromycin. will it still work. it's the ones for chlamydia?

3 doctor answers4 doctors weighed in
Dr. Dennis Clifford
A Verified Doctor answered
A US doctor answered Learn more
Nausea: The most common side effect of Azithromycin is nausea and vomiting. If you vomit after one hour it's likely that you didn't absorb the dose and need a different type of antibiotic.
Dr. Martin Raff
Dr. Martin Raff commented
Infectious Disease 56 years experience
Or you might try taking it with a little food in the stomach.
Feb 26, 2013
Dr. William Harris
Family Medicine 33 years experience
Cross your fingers!: You should have had enough time to absorb the 4 pills in the hour before your threw up, so it should still work. I always worry with these one-time treatments that something like this will happen, but in this case, i think you're ok. Be sure to have your partner(s) treated as well, so you don't start the round-robin thing...
Dr. John Munshower
Family Medicine 30 years experience
It depends: If you threw up the medication, it may not have had time to be digested and systemically absorbed to be actively treating your infection. Get re-tested to be safe and you may need re-treating, assure your sexual partner has been treated too, or you will get re-infected.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

WI
A 27-year-old female asked:

If I took azithromycin for chlamydia and was told to take 1000MG at once but puked ~4 hours (give or take a half hour) after, do I need another dose?

1 doctor answer1 doctor weighed in
Dr. James Burns
Emergency Medicine 37 years experience
Gastric emptying: is usually within 1 1/2 to 2 hours so it is likely that the medication was through the stomach and absorbed by then.
NH
A 16-year-old female asked:

I puked three hours after taking azithromycin for chlamydia. Is there a chance the medicine didn't work? Do I need to go get another dosage?

1 doctor answer1 doctor weighed in
Dr. Hunter Handsfield
Infectious Disease 53 years experience
No need to re-treat: Azithromycin is absobed into the bloodstream within an hour. At 3 hours, no worries -- treatment will be effective and you don't need another dose.
Colorado Springs, CO
A 22-year-old female asked:

I threw up my 2 azithromycin pills prescribed for chlamydia a hour and a half after taking it, am i good or do i need to take another dose? they were 500 milligrams each?

1 doctor answer1 doctor weighed in
Dr. John Froude
Infectious Disease 53 years experience
Redose: It's hard to be certain after an hour and a half so I would act on the side of caution. Try washing them down with half a glass of milk,

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Feb 2, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.